AHA, ACC issue statement on prevention of in-hospital torsade de pointes

Didanosine gets labeling change Hemodialysis system recalled Some H1N1 vaccine to expire next week


The American Heart Association and American College of Cardiology Foundation issued a scientific statement this week on preventing torsade de pointes in hospitalized patients, including risk factors, exacerbating conditions and immediate management.

Hospitalized patients who are given a QT-prolonging drug could be more likely to develop torsade de pointes and cardiac arrest than those in the general population, due to underlying risk factors. The scientific statement was aimed at discussing and raising awareness of drug-induced long-QT syndrome in the hospital.

Drugs associated with torsade de pointes include quinidine, disopyramide and sotalol, among others, but carry varying arrhythmia risks. The statement recommended that physicians check online for an updated list of potentially problematic drugs. Risk factors for drug-induced torsade de pointes include genetic predisposition, older age, female sex, heart disease, electrolyte disorders, renal or hepatic dysfunction, bradycardia or rhythms with long pauses, and treatment with more than one QT-prolonging drug. Patients should be evaluated individually to determine whether a drug's potential therapeutic benefit is greater than the risk for torsade de pointes.

QT intervals should be monitored with the same method before and after a drug is administered, the statement said. In patients who have received a drug associated with torsade de pointes, the following ECG signs indicate risk for arrhythmia:

  • An increase in QTc from predrug baseline of 60 ms, Marked QTc interval prolongation of more than 500 ms, T-U wave distortion that becomes more exaggerated in the beat after a pause, Visible (macroscopic) T-wave alternans, New-onset ventricular ectopy, and Couplets and nonsustained polymorphic ventricular tachycardia initiated in the beat after a pause.

When an ECG indicates impending torsade de pointes, the statement recommended the following actions:

  • Withdraw the drug, Replace potassium, Administer magnesium, Consider temporary pacing to prevent bradycardia and long pauses, and Transfer the patient to a hospital unit with the highest level of ECG monitoring surveillance where immediate defibrillation is available.

The statement was published online Feb. 8 by Circulation and by the Journal of the American College of Cardiology.